Nitazene at Australian border: Warning over drug similar to fentanyl

URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL

Australian authorities have sounded the alarm after detections of a deadly synthetic opioid with “no safe dosage” have increased at the border.

On Sunday the Australian Federal Police and Australian Border Force issued a joint public warning over concerns the illicit drug market could be contaminated with Nitazenes.

Nitazenes are a new class of drug similar to fentanyl, which cases tens of thousands of deaths in the United States annually, but can be up to 50 times stronger.

Australian Federal Police Commander Paula Hudson said there had been an increasing number of attempted imports of the drug seized at the border.

In October alone, 22 postal packages were found to contain a total of 742 tablets of the synthetic drug. Prior to this the Australian Border Force had only detected two shipments.

“Nitazene can be presented in a variety of forms including powders, tablets, nasal sprays, and even vape liquids,” Commander Hudson said.

“They are often marketed and sold as cocaine, heroin, MDMA and counterfeit pharmaceuticals.

“Nitazenes were never approved for any therapeutic purpose due to their adverse effects and high risk of overdose due to potencies similar to or greater than fentanyl.

“We are warning the community that there is no such thing as a safe dosage when it comes to this drug … the risk you are taking is your own life.”

The warning comes just weeks after NSW Health said Nitazenes had been sold as heroin in The Central Coast region.

In January, it warned three people had presented to hospital in one weekend after consuming what they believed to be Ecstasy.

“Increased hospitalisations and ICU admissions following use of ‘heroin’ have occurred,” the government department warned on April 24.

NSW Health said Naloxone, a medicine that rapidly reverses opioid overdoses, can be used to treat a Nitazenes overdoes, but warned fentanyl test strips are unable to detect the drug.

NSW Poisons Information Centre Medical Director Dr Darren Roberts said Nitazenes may be more likely to impair breathing than other opioids.

“It’s important people recognise the signs of an opioid overdose early and know how to respond. Taking the appropriate action early can save a life,” he said.

Leave a Comment